Arkansas, 2009

Flash Flooding and Damaging Winds in Arkansas, August 10, 2009

August 10, 2009 · NWS LZK · 8 events in 3 counties and zones

High pressure approached the region from the Plains, and provided hot and mostly dry weather in the few days leading up to this event. Clusters of storms tended to form to the north of Arkansas around the high.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$229,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

High pressure approached the region from the Plains, and provided hot and mostly dry weather in the few days leading up to this event. Clusters of storms tended to form to the north of Arkansas around the high. Cool outflow from one of these clusters worked southward toward the Arkansas and Missouri border during the afternoon of the 10th. Storms tapered off in the northern half of Arkansas after midnight, but precipitation became widespread in the southwest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 10, 1:14 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 10, 1:14 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
214 PM CDT MON AUG 10 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
SCATTERED SHOWERS/STORMS CONTINUE TO BUILD SOUTH INTO ARKANSAS
FROM MISSOURI THIS AFTERNOON...AS OUTFLOW FROM MORNING CONVECTION
INTERACTS WITH HEATING OF THE DAY. WHILE AN ISOLATED STORM COULD
BECOME STRONG...I THINK THE BIGGEST THREAT WITH THESE PARTICULAR
CELLS WILL BE HEAVY RAINFALL...GIVEN SLOW STORM MOTION AND HIGH
PRECIPITABLE WATER /1.86 INCHES OFF MORNING KLZK SOUNDING/.

AS WE LOSE THE HEATING OF THE DAY...THIS ACTIVITY WILL WANE.
HOWEVER...AS UPPER TROUGH DIVES SOUTHEASTWARD TONIGHT...CONVECTION
WILL GET GOING ALONG/NEAR A FRONTAL BOUNDARY WHICH IS CURRENTLY
FROM NORTHWEST MISSOURI INTO THE PANHANDLES REGION OF TEXAS AND
OKLAHOMA...LIKELY FORMING AN MCS. THIS SYSTEM WILL MOVE INTO
NORTHERN ARKANSAS AROUND/A LITTLE BEFORE SUNRISE BEFORE WEAKENING.
HOWEVER...ADDITIONAL CONVECTION WILL OCCUR AS THE FRONT MOVES INTO
ARKANSAS...AND OUTFLOW/DAYTIME HEATING INTERACTIONS WILL BE NOTED.
INCREASING INSTABILITY/COOLER AIR ALOFT WILL INCREASE THE RISK FOR
SOME STRONG STORMS TOO...PARTICULARLY IN AREAS NORTH OF THE
INTERSTATE 40 CORRIDOR.

HEAVY RAIN IS POSSIBLE WITH STRONGER CELLS AS WELL...AND AMOUNTS
NEAR THE MISSOURI BORDER COULD APPROACH ONE INCH TONIGHT INTO
TUESDAY.

FRONT WILL MOVE OUT OF THE STATE TUESDAY NIGHT/EARLY WEDNESDAY.
RAIN CHANCES WILL DECREASE...WITH TEMPERATURES COOLING SLIGHTLY...
AND HUMIDITY DECREASING AS HIGH PRESSURE NOSES INTO THE REGION.
THE FRONT WILL STALL/WASH OUT ALONG THE GULF COAST.
&&

.LONG TERM...FRIDAY THROUGH MONDAY
LONG TERM PERIOD BEGINS WITH WEAK SW FLOW ALOFT OVER THE CENTRAL
CONUS...WITH A TROUGH OVER NW CONUS COMBINED WITH A WEAK RIDGE OVER
THE EASTERN CONUS. BOTH MEDIUM RANGE MODELS RESOLVE A WEAK CUTOFF
UPPER LOW OVER THE APPALACHIANS FRIDAY...THEN BREAKING UP AS UPPER
LEVEL HIGH PRESSURE BUILDS BACK ACROSS THE SE CONUS TOWARDS THE END
OF THE LONG TERM. SOUTHERLY SFC FLOW STARTS OFF RELATIVELY
WEAK...THEN PICKS UP SATURDAY AND SUNDAY AS SFC LOW PRESSURE
DEVELOPS OVER THE HIGH PLAINS OF KS AND NE AS SFC HIGH PRESSURE
BUILDS ACROSS THE SE CONUS. THIS WILL INCREASE LOW LEVEL MOISTURE
FOR NEXT WEEKEND...ALLOWING FOR DIURNALLY DRIVEN CONVECTION SATURDAY
THROUGH MONDAY...WITH FRIDAY LOOKING MAINLY DRY. WILL KEEP NEAR OR
JUST BELOW NORMAL TEMPS THROUGH THIS PERIOD AS WELL.
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     72  88  67  90 /  60  60  30  10
CAMDEN AR         75  93  71  94 /  30  40  40  20
HARRISON AR       69  85  64  87 /  60  60  20  10
HOT SPRINGS AR    76  90  70  90 /  40  50  30  10
LITTLE ROCK   AR  75  90  70  91 /  40  50  40  10
MONTICELLO AR     75  93  73  93 /  20  40  50  20
MOUNT IDA AR      72  90  67  89 /  50  50  30  10
MOUNTAIN HOME AR  71  88  66  88 /  60  60  30  10
NEWPORT AR        73  89  68  91 /  50  60  30  10
PINE BLUFF AR     74  91  71  90 /  30  40  40  20
RUSSELLVILLE AR   71  88  66  91 /  50  60  30  10
SEARCY AR         73  88  67  91 /  50  60  40  10
STUTTGART AR      75  90  71  89 /  40  50  40  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...57 / LONG TERM...62
Hazardous weather outlook, Aug 10, 4:00 AM CST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT MON AUG 10 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-111000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT OVER MISSOURI THIS MORNING WILL MOVE SLOWLY SOUTH
TODAY. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER
NORTHERN ARKANSAS THIS AFTERNOON. WHILE WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED...STORMS COULD BRING SMALL HAIL...GUSTY WINDS AND HEAVY
RAINFALL.

DUE TO HIGH MOISTURE LEVELS ACROSS THE REGION...HEAT INDEX READINGS
WILL REMAIN A CONCERN. HEAT INDEX VALUES OF 95 TO 105 DEGREES WILL
CONTINUE THROUGH MUCH OF THE UPCOMING WEEK. INDIVIDUALS WORKING
OUTDOORS SHOULD TAKE PRECAUTIONS TO PROTECT THEMSELVES FROM HEAT
RELATED ILLNESSES...BY TAKING FREQUENT BREAKS AND DRINKING PLENTY OF
WATER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS MAY ORGANIZE INTO A LARGE COMPLEX MONDAY
NIGHT...AND IF THIS COMPLEX FORMS...STORMS WILL MOVE INTO ARKANSAS
EARLY TUESDAY. IF THE STORMS DEVELOP...GUSTY WINDS AND HEAVY
RAINFALL WILL BE THE MAIN CONCERNS.

THE FRONT WILL MOVE THROUGH THE STATE TUESDAY AND WEDNESDAY...WITH
RAIN CHANCES CONTINUING. DRY WEATHER WILL RETURN FOR THE END OF THE
WORK WEEK...BEFORE ISOLATED SHOWERS AND THUNDERSTORMS REENTER FOR
FORECAST LATE IN THE WEEKEND...AS GULF MOISTURE MOVES NORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK
ON CENTRAL ARKANSAS.

58

In the hours before

Special weather statement, Aug 10, 2:15 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
315 PM CDT MON AUG 10 2009

ARZ004-005-013-102100-
BAXTER-MARION-SEARCY-
315 PM CDT MON AUG 10 2009

...SIGNIFICANT WEATHER ALERT FOR BAXTER...MARION AND SEARCY COUNTIES
UNTIL 400 PM CDT...

AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF LOWER BUFFALO WILDERNESS
AREA...MOVING EAST AT 15 MPH.

WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH THIS STORM.

AREAS THAT WILL BE AFFECTED INCLUDE NORFORK.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

44
Special weather statement, Aug 10, 2:28 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
328 PM CDT MON AUG 10 2009

ARZ007-102100-
SHARP-
328 PM CDT MON AUG 10 2009

...SIGNIFICANT WEATHER ALERT FOR SHARP COUNTY UNTIL 400 PM CDT...

AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF
RAVENDEN TO ASH FLAT...MOVING EAST AT 25 MPH.

SMALL HAIL...AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

THESE STORMS WILL IMPACT CENTER...SITKA AND CATFISH LAKE.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

62
Special weather statement, Aug 10, 3:18 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
418 PM CDT MON AUG 10 2009

ARZ023-102150-
VAN BUREN-
418 PM CDT MON AUG 10 2009

...SIGNIFICANT WEATHER ALERT FOR VAN BUREN COUNTY UNTIL 450 PM CDT...

AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLINTON...MOVING EAST AT 15 MPH.

SMALL HAIL...AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

AREAS THAT WILL BE AFFECTED INCLUDE FAIRFIELD BAY MARINA...GREERS
FERRY LAKE...FAIRFIELD BAY AND SHIRLEY.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

62

The radar

The Little Rock radar (KLZK), 138 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

3 lightning, 2 thunderstorm wind, 2 flash flood, 1 heavy rain. Local standard time, as filed.

Lightning, Sharp

When
August 10, 3:30 PM CST
Where
Sharp County, 2 mi W of Cave City
Property damage
$2,000
Reported by
Public
Coordinates
35.940, -91.576

Lightning killed one cow and two steers on a farm.

Lightning, Conway

When
August 10, 3:35 PM CST
Where
Conway County, 2.79 mi NNE of Morrilton
Property damage
$175,000
Reported by
Law Enforcement
Coordinates
35.186, -92.727

Lightning struck a home on Woody Drive causing the home to catch on fire.

Lightning, Conway

When
August 10, 3:35 PM CST
Where
Conway County, 1.89 mi SE of Overcup
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
35.197, -92.681

A home was struck by lightning on Lonoke Road.

Heavy Rain, Conway

When
August 10, 4:30 PM CST to 7:10 PM CST
Where
Conway County, 1.67 mi SSW of Oppelo
Reported by
Trained Spotter
Coordinates
35.078, -92.783

A measurement of 4.20 inches of rain was taken south-southwest of Oppelo.

Thunderstorm Wind, Conway

When
August 10, 5:20 PM CST
Where
Conway County, Morrilton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.150, -92.750

A tree was down.

Thunderstorm Wind, Conway

When
August 10, 5:55 PM CST
Where
Conway County, 1 mi N of Morrilton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.164, -92.750

A tree was down.

Flash Flood, Conway

When
August 10, 6:15 PM CST to 7:15 PM CST
Where
Conway County, 1.95 mi WNW of Morrilton to 1.55 mi ENE of Morrilton
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.161, -92.782

Flash flooding occurred in the city of Morrilton.

Flash Flood, Logan

When
August 10, 9:00 PM CST to 10:30 PM CST
Where
Logan County, 0.89 mi NE of Scranton to 10.01 mi SE of Midway
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
35.359, -93.519

Water was over the roads from Charleston to Paris to Scranton. Water was also covering Arkansas Highway 22.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188745, 185657, 185659, 185684, 185687, 185688, 185651, 185655.